Tornadoes · United States · North Carolina · 2008

EF0 tornado, Stevens Mill to Belfast, North Carolina, April 12, 2008

From Stevens Mill to Belfast, this EF0 tornado ran 0.4 miles across Wayne County on April 12, 2008, touching down at 3:12 PM EDT and reaching 20 yards wide. It killed nobody, and did $200,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 12, 2008
Touchdown
3:12 PM EDT (19:12 UTC)
Lifted
3:15 PM EDT (19:15 UTC)
On the ground
3 minutes
Path length
0.4 miles (0.7 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$200,000
County
Wayne County
Touchdown point
35.400, -78.146
Lift-off point
35.404, -78.139
Record number
0804121312-01

What the Weather Service recorded

A low topped mini-supercell developed when an line of convection moved along and across a surface boundary. The supercell produced large hail and a weak EF-0 tornado.

A brief EF-0 tornado touched down west of Princeton Road, just north of Old Smithfield Road, in the Oakland Community. The tornado blew in a garage down on a brick house. The roof of a mobile home was ripped off. Another mobile home rolled 20 yards across a field and struck a third mobile home. Finally, a forth mobile home was partially blown away from its foundation.

Law enforcement reported a tornado in a field.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the tornado touched down at Apr 12, 2:10 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 12, 2:10 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT SAT APR 12 2008

.SYNOPSIS...A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA
TODAY FOLLOWED BY A LARGE UPPER LEVEL TROUGH AND THE ARRIVAL OF MUCH
COOLER AIR SUNDAY THROUGH MONDAY. HIGH PRESSURE WILL BUILD INTO THE
AREA FROM THE MIDWEST TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1100 AM SATURDAY...

PREFRONTAL CONVECTION IS ALREADY ONGOING ACROSS THE FOOTHILLS AND
WESTERN PIEDMONT THIS MORNING...FIRING ALONG THE MID-LEVEL DRY PUNCH
AND 50KT 850 JET THATS RACING EASTWARD INTO THE MID ATLANTIC
REGION. A FEED OF LOWER 60S DEWPOINT HAS ADVECTED NORTHWARD INTO THE
FORECAST AREA...RESULTING IN MARGINAL INSTABILITY ACROSS THE
WESTWARD PIEDMONT...AS MVFR CEILINGS HAS RETARDED MORNING HEATING.
THERE WAS A REPORT OF PEA SIZE HAIL IN NW FORSYTH COUNTY WITH THE
FIRST CELL OF THE DAY...WITH AN IMPRESSIVE WER SIGNATURE. THE CORE
OF THE STORM REMAINED SUSPENDED ALOFT AND MOVED TO THE NORTH INTO
STOKES AND ROCKINGHAM COUNTIES...WHERE A SHARP INFLOW SIGNATURE
EVOLVED ON THE BACK SIDE OF THE STORM...WITH THE STORM EVENTUALLY
TAKING ON A BOW SIGNATURE...PRODUCING WIND DAMAGE ACROSS ROCKINGHAM
COUNTY.

THIS SETS THE STAGE FOR THE EASTERN HALF OF THE FORECAST AREA THIS
AFTERNOON AS SCATTERED CIRRUS CLOUDS SHOULD ALLOW FOR AMPLE HEATING
AND FURTHER DESTABILIZATION...AS TEMPERATURES CLIMB INTO THE UPPER
70S TO LOWER 80S. 1000-850 THETA-E RIDGE AXIS OF NARROW MOISTURE
TONGUE SHIFTS EAST AS WELL THIS AFTERNOON. MODIFICATION OF THE 12Z
GSO SOUNDINGS AND RUC FORECAST SOUNDINGS SUGGEST AOA 1000 J/KG OF
MLCAPE WITH 50 TO 60 KTS OF DEEP UNIDIRECTIONAL SHEAR. THE BEST
CHANCE FOR SEVERE STORMS TODAY LOOKS TO BE ALONG AND EAST OF THE US
1 CORRIDOR THROUGH 00Z SUNDAY. WILL KEEP LIKELY POPS IN PLACE.

TEMPORARILY CLEARING FROM WEST TO EAST THIS EVENING AND THROUGH THE
OVERNIGHT...BEFORE UPPER TROUGH DIGGS OVER THE REGION ON SUNDAY.
MINS IN THE MID 40S NORTH TO L-50S SE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 240 AM SATURDAY...

THE TROUGH AND ASSOCIATED CONVECTION WILL MOVE EAST OF THE CWA
EARLY THIS EVENING AND WILL MAINTAIN A CHANCE POP FROM AROUND I-95
EAST THROUGH 02Z. SKIES WILL BE CLEARING OVERNIGHT...BUT THE
INITIAL COOL DOWN WILL NOT BE DRAMATIC AS THE BULK OF THE COLDER
AIR IS STILL LINGERING TO THE NORTHWEST WITH THE POSITIVELY TILTED
AND SLOWER MOVING UPPER TROF. WILL CONTINUE CURRENT TREND OF LOWS
SUNDAY MORNING IN THE MID 40S NORTHWEST TO LOW 50S SOUTHEAST.

THE UPPER TROF WILL ROTATE THROUGH ON SUNDAY ACCOMPANIED BY
NOTICEABLY COOLER TEMPS...NEAR 60 NORTHWEST TO 70 SOUTHEAST. COLD
STRATOCUMULUS WILL BANK UP ON THE WESTERN SLOPES IN THE COLD
NORTHWEST FLOW AND WE SHOULD SEE SOME SPILLOVER INTO THE NORTHWEST
LATE IN THE DAY. WINDS WILL PROMOTE MIXING SUNDAY NIGHT WHICH WILL
HELP PREVENT A DIURNAL CRASH...LOWS 38 TO 42.

COULD SEE INSTABILITY SHOWERS ON MONDAY AND MONDAY NIGHT AS THE
UPPER TROF MOVES EAST DUE TO STRONG ENERGY DIGGING INTO THE
BACKSIDE OF THE TROF. THERE IS NOT A MODEL CONSENSUS ON THIS
YET...BUT RAINFALL AMOUNTS WOULD BE QUITE LIGHT. ALSO EXPECT
CONSIDERABLE STRATOCUMULUS IN PERTURBED FLOW OVER THE MOUNTAINS
WHICH WILL LIMIT INSOLATION. THIS POINTS TOWARDS A COOL DAY...IN
THE LOW TO MID 50S.

CLOUDS WILL BE ON THE DECREASE LATE MONDAY NIGHT AS THE TROF AXIS
MOVES OFFSHORE. A DEEP NORTHERLY LOW LEVEL FLOW DEVELOPS OVERNIGHT
WHICH FUNNELS EVEN COLDER AIR INTO THE STATE. FORTUNATELY...GRADIENT
WINDS WILL NOT ALLOW THE ATMOSPHERE TO DECOUPLE AND TEMPS WILL
REMAIN IN THE MID 30S RANGE...WITH WINDS PREVENTING FROST FORMATION.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 330 AM SATURDAY...

THE PERIOD BEGINS WITH MODELS SHOWING A LARGE AMPLITUDE TROUGH ALONG
THE EAST COAST EXITING EAST AND A SHARP RIDGE MOVING INTO THE OHIO
VALLEY.  THIS RESULTS IN SURFACE RIDGE AXIS FROM THE DELTA REGION TO
THE SAINT LAWRENCE VALLEY TRANSLATING EAST ACROSS THE APPALACHIANS
TUE THROUGH TUE NIGHT WITH A DIMINISHING DRY NORTHERLY FLOW ACROSS
CENTRAL NC TUE INTO WED AND BELOW NORMAL TEMPERATURES. HIGHS BOTH
DAYS IN THE 60S AFTER MORNING LOWS IN THE 30S.

FOR THE LATTER PART OF THE PERIOD...MODELS DIFFER TO SOME EXTENT ON
THE INTENSITY AND MOVEMENT OF A CUTOFF LOW OFF THE MID ATLANTIC
COAST.  THIS WILL HAVE SOME BEARING ON HOW QUICKLY THE UPPER RIDGE
DRIFTS OVERHEAD AND HOW QUICKLY TEMPERATURES WARM IN CENTRAL NC.  IN
ANY CASE...CONDITIONS APPEAR TO REMAIN DRY AND MOSTLY CLEAR DURING
THE PERIOD.  HIGH SHOULD CLIMB INTO THE 70S THU AND POSSIBLY REACH
80 FRI AFTER MORNING LOWS IN THE 40S THU AND LOWER 50S FRI.  -RFG

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 200 PM SATURDAY...

A COLD FRONT CURRENTLY OVER THE FOOTHILLS REGION OF NORTH
CAROLINA...WILL MOVE SLOWLY EAST THROUGH CENTRAL NORTH CAROLINA
THROUGH BY 06Z. PRE-FRONTAL SHOWERS WITH EMBEDDED THUNDERSTORMS HAVE
ALREADY MOVED EAST OF THE TRIAD...INCLUDING THE WESTERN TAF SITES OF
KINT AND KGSO. THIS LINE OF STORMS WILL CONTINUE TO MOVE EAST
THROUGH THE FORECAST AREA...WELL AHEAD OF THE COLD FRONT...MOVING
EAST OF THE AREA BY 21Z. MVFR CEILINGS AND VISIBILITY WILL BE
POSSIBLE UNDERNEATH THE HEAVIER STORMS. IN THE MEANTIME...GUSTY SWLY
WINDS UP TO 30KTS FROM THE SOUTHWEST WILL CONTINUE AHEAD OF THE
CONVECTIVE LINE.

CEILINGS WILL LIFT TO VFR BEHIND THE CONVECTIVE LINE...WITH SKIES
SCATTERING OUT OVERNIGHT AS MID-LEVEL DRY SLOT MOVES OVER THE AREA.
WINDS WILL TURN WEST-NORTHWEST BEHIND THE FRONT...AS A TRAILING
TROUGH ALOFT WILL CAUSE AN INCREASE IN CLOUDINESS LATE SUNDAY
MORNING AND INTO THE AFTERNOON. CEILINGS SHOULD REMAIN ABOVE 3 THSD
FT ON SUNDAY.

STRONG NW COLD AIR ADVECTION WILL COMMENCE LATE SUNDAY NIGHT AND
INTO MONDAY AS THE UPPER LEVEL TROUGH DEEPENS OVER THE AREA.  LOW
LEVEL MOISTURE PRODUCING MVFR CIG RESTRICTIONS IS POSSIBLE...WITH
 A FEW RAIN SHOWERS POSSIBLE AS DEEPENING LOW PRESSURE SYSTEM ALOFT
MOVES OVER THE AREA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RFG
NEAR TERM...CBL
SHORT TERM...MLM
LONG TERM...RFG
AVIATION...CBL
Hazardous weather outlook, Apr 12, 2:19 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
219 PM EDT SAT APR 12 2008

NCZ010-011-026>028-041>043-077-078-085-086-088-089-131000-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-
WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
219 PM EDT SAT APR 12 2008

...SEVERE THUNDERSTORM WATCH 202 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL MOVE EAST ACROSS CENTRAL NORTH CAROLINA THIS
AFTERNOON. A FEW THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON THROUGH
EARLY EVENING. DAMAGING STRAIGHTLINE WINDS WILL BE THE PRIMARY
THREAT... BUT HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ007>009-021>025-038>040-073>076-083-084-131000-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
219 PM EDT SAT APR 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL EXIT THE REGION BY
4 OR 5 PM. WHERE THE HEAVIER SHOWERS AND STORMS OCCUR...EXPECT TO
RECEIVE CLOSE TO A HALF INCH OF RAIN IN LESS THAN AN HOUR. IN
ADDITION...THE THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

In the hours before

Special weather statement, Apr 12, 12:34 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1234 PM EDT SAT APR 12 2008

NCZ007-008-022>025-039-040-121715-
ALAMANCE-CHATHAM-DURHAM-GRANVILLE-GUILFORD-ORANGE-PERSON-RANDOLPH-
1234 PM EDT SAT APR 12 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON... GUILFORD...
ALAMANCE...ORANGE...DURHAM... RANDOLPH...CHATHAM  AND WEST GRANVILLE
COUNTIES THROUGH 115 PM EDT...

AT 1234 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PLEASANT GROVE... TO 6 MILES SOUTHWEST OF
ASHEBORO...MOVING EAST AT NEAR 50 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR SILER CITY AROUND 100 PM EDT.

GUSTY WINDS OF 30...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

RWH
Special weather statement, Apr 12, 1:18 PM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
118 PM EDT SAT APR 12 2008

NCZ008>010-025-026-041-121800-
DURHAM-FRANKLIN-GRANVILLE-VANCE-WAKE-WARREN-
118 PM EDT SAT APR 12 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
WARREN...GRANVILLE...VANCE...FRANKLIN...DURHAM AND WAKE COUNTIES
THROUGH 2 PM EDT...

AT 118 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
STOVALL... TO 10 MILES SOUTHWEST OF DURHAM... MOVING NORTHEAST AT 55 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... KERR LAKE...SOUTH
HENDERSON...PURNELL...YOUNGSVILLE...WARRENTON...LOUISBURG.

GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

RWH
Special weather statement, Apr 12, 1:43 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
143 PM EDT SAT APR 12 2008

NCZ075-077-084>086-088-089-121830-
CUMBERLAND-HARNETT-HOKE-MOORE-RICHMOND-SAMPSON-SCOTLAND-
143 PM EDT SAT APR 12 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND...
HARNETT...MOORE...SAMPSON...CUMBERLAND...HOKE AND SCOTLAND COUNTIES
THROUGH 230 PM EDT...

AT 143 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN FROM JUST EAST OF ROCKINGHAM...TO NEAR ASHLEY
HEIGHTS...MOVING NORTHEAST AT 55 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...POPE AFB...AND...FORT
BRAGG...SPRING LAKE...AND...BONNIE DOONE...ANDERSON CREEK...AND...
TIMBERLAKE...LINDEN...AND...GODWIN...DUNN...AND...ERWIN.

GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

RWH
Special weather statement, Apr 12, 2:04 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
204 PM EDT SAT APR 12 2008

NCZ027-041>043-121845-
JOHNSTON-NASH-WAKE-WILSON-
204 PM EDT SAT APR 12 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...WAKE...WILSON AND
JOHNSTON COUNTIES THROUGH 245 PM EDT...

AT 204 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
COATS CROSSROADS...OR ABOUT 13 MILES NORTHWEST OF SMITHFIELD...MOVING
NORTHEAST AT 55 TO 60 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LINWOOD...EMIT...
AND...MIDDLESEX...BAILEY...AND...MIDDLESEX...SIMS...NEW HOPE...ELM
CITY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

RWH
Special weather statement, Apr 12, 2:48 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
248 PM EDT SAT APR 12 2008

NCZ027-028-042-043-077-078-088-089-121930-
CUMBERLAND-EDGECOMBE-HARNETT-JOHNSTON-NASH-SAMPSON-WAYNE-WILSON-
248 PM EDT SAT APR 12 2008

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NASH...
EDGECOMBE...WILSON...JOHNSTON...WAYNE...HARNETT...SAMPSON AND
CUMBERLAND COUNTIES THROUGH 330 PM EDT...

AT 248 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM BATTLEBORO TO
FALCON...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF ROCKY
MOUNT TO 14 MILES NORTHEAST OF FAYETTEVILLE...MOVING EAST AT 65 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... NEWTON
GROVE...AND...NAHUNTA...PIKEVILLE...AND...GRANTHAM...MAR-MAC...
EUREKA...GOLDSBORO...TARBORO...ELM CITY...FOUR OAKS...AND SMITHFIELD.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

RWH
Local storm report, Apr 12, 3:12 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT SAT APR 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             1 S FOUR OAKS           35.43N 78.43W
04/12/2008  E1.75 INCH       JOHNSTON           NC   PUBLIC

            GOLF BALL SIZE HAIL REPORTED BY THE PUBLIC ONE MILE SOUTH
            OF FOUR OAKS.

&&

BSD

The surface observations

Goldsboro-Wayne_muni_arpt (GWW), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Raleigh/Durham radar (KRAX), 43 km away, was scanning. The volume nearest the touchdown began at 19:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are

The other tornadoes of April 12, 2008

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 123:22 PM EDTEF0Wayne, NC0.920
April 123:59 PM EDTEF0Pitt, NC0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.